New Mexico, 2020

Heavy Snow in New Mexico, February 11 to 12, 2020

February 11 to 12, 2020 · NWS EPZ · 5 events in 5 counties and zones

An upper low was lifting out of the Baja region and into southern Arizona. A 130-knot jet streak was located over southern New Mexico which combined with a back door cold front to produce snow amounts over 7 inches in the lowlands and Gila region.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

An upper low was lifting out of the Baja region and into southern Arizona. A 130-knot jet streak was located over southern New Mexico which combined with a back door cold front to produce snow amounts over 7 inches in the lowlands and Gila region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Feb 11, 4:54 AM MST, 4 hours 6 minutes earlier.

Area forecast discussion, Feb 11, 4:54 AM MST, 4 hours 6 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
454 AM MST Tue Feb 11 2020

.SYNOPSIS...
An upper low over southern Arizona will move across central New
Mexico tonight and over the Texas Panhandle Wednesday afternoon.
This will spread another round of showers to much of the area
today, with heavy snow expected in mountain areas, mostly above
7500 feet. Precipitation will end and the skies will start to
clear by Wednesday afternoon with that low to our east. Drier west
flow will take over through the weekend. The weather should remain
mostly dry through Sunday, though a trough aloft could bring some
showers to the mountains Saturday. Our next storm system will move
in Sunday night and Monday, with another chance of showers.
Temperatures will remain below normal through Thursday, then warm
back above normal for the weekend.

&&

.DISCUSSION...
.SHORT TERM...Today and Tonight...
Despite the break in activity early this morning, an active short
term period is still expected across the Borderland. Rain showers
will develop and become more widespread later this morning as an
upper level low closes in on the area. In addition, a backdoor cold
front currently lurks along the northeastern edge of the CWA waiting
to push through during the first half of the day. As it does so,
snow levels will quickly drop behind it as colder air is ushered in.
The front looks to reach El Paso by mid-day meaning our temperatures
will likely "peak" between 10am-12pm and then fall throughout the
rest of the afternoon. Locations out west will have more time for
temperatures to "warm up", though still think highs will only top
out in the upper 40s. Snow levels will drop to 5500 feet or so in
the Sacramento Mountains this morning allowing most of the
precipitation with this event to fall as snow. Thus, a Winter Storm
Warning remains in effect for parts of the Sacs where 6-12 inches of
snow is likely. As the colder air marches westward, the Black Range
and higher elevations of the Gila region will start to see similar
(but slightly less) snow accumulations as well. T-or-C might even
see an inch or so of snow before it's all said and done.

For the other lowland locations, most of the precip will fall as
rain -- this forecast package indicates anywhere from a third of an
inch to three quarters of an inch of rain across the lowlands. Even
through the backdoor front will drop temperatures, they still look
to be a bit too warm to see any snowflakes until perhaps the later
afternoon hours. A few scattered trace amounts of snow could be
possible along the I-10 corridor, with maybe up to half an inch or
more in Hudspeth County by early Wednesday. Winds may also become a
bit breezy for the Otero Mesa and Hudspeth County as the front
passes through. Despite the cloud cover, low temperatures will drop
below freezing for everyone Tuesday night.

&&

.LONG TERM...Wednesday through Monday...
Wednesday should wrap up the latest edition of our winter storm.
Models show upper low over the eastern NM Plains Wednesday morning
sunrise and then over the Texas Panhandle noon time Wednesday.
This should allow precipitation, initially over portions of the
area east of the Rio Grande Valley to end from west to east by
early afternoon and skies to begin clearing. Snow accumulations
should be mostly over, but snow levels around 4000-4500 ft over
the lowlands El Paso east could mean another inch of new snow in
the morning hours.

GFS/ECMWF still develop small short wave over California Wednesday
night and bring it across the forecast area Thursday. No precip
expected with this though it will bring in higher level moisture
with broken/overcast cirrus possible Thursday. Main upper low off
California coast will then begin moving to the area, reaching the
northern Baja Friday evening as it cuts off from positively tilted
trough. This trough will sweep across New Mexico Saturday, with
just the slightest of chances of showers for the mountain zones.
The main low then weakens and lifts northeast across New Mexico
Sunday afternoon with little impact. However the prolonged
southwest flow aloft allows the sub-tropical jet to inch closer to
our southern border. This will bring a sub-tropical plume of
moisture over much of our area Sunday night and Monday. Thus the
forecast period ends with impressive PWs in this plume but with
little or no dynamics to produce any rain.

Beyond the forecast period...both GFS/ECMWF bring next upper
trough inland and across our area Monday night, with secondary
trough right behind the first one, reaching the area Wednesday.
GFS faster as it keeps the trough open and across the CWA
Wednesday afternoon. ECMWF much slower as it closes off low in the
trough over Arizona Wednesday morning. Low does not reach New
Mexico until Wednesday night, before exiting the area Thursday
morning. Though neither model producing much QPF with these
features, ECMWF pattern looks more conducive to precip Wednesday
and Thursday morning. Snow levels look to remain above 5000 ft,
except right near the end of the event (late Wednesday night)
which could bring some snow to the lowlands.

&&

.AVIATION...06Z TAF CYCLE...
Isolated to scattered convection will continue across the region
for the next couple hours, mainly near KTCS as convection is
exiting KELP, KLRU, and KDMN with clear skies to the south and
southwest. Skies will gradually become BKN100 through the late
overnight with mainly light winds. A few periods of breezy winds
possible with convective activity. Mainly VFR conditions through
the rest of the period tonight with the exception of TEMPO RA/TSRA
lowering CATs to MVFR. Showers in the form of rain will redevelop
during the morning hours across all terminals with lowering CIGs
to OVC030 and MVFR conditions expected. Rain showers may change to
snow showers around 18-21Z at KDMN and KTCS and lower VIS. Showers
and low CIGS with MVFR CATs look to continue through the
afternoon and evening.

&&

.FIRE WEATHER...
Fire weather concerns remain low as lowland rain showers and
mountain snow are expected to become widespread today into
Wednesday. A Winter Storm Warning remains in effect for the
Sacramento Mountains and the Gila Region above 7500 feet where 6-10+
inches of snow is expected by Wednesday morning. The mountains below
7500 feet will see 3-6 inches of snow, thus prompting a Winter
Weather Advisory. Scattered trace amounts to an inch will be
possible for portions of the lowlands, especially T-or-C and
Hudspeth County. Otherwise, expect a good chance of wetting rain
throughout the next 24 hours. Drier air will return during the day
on Wednesday and stick around through the end of the week. Min RH's
will be above 70% areawide today, then drop into the upper 30s-40s
for the lowlands Wednesday and Thursday. Vent rates will generally
remain poor to fair through Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 47  33  53  30 /  70  40  10   0
Sierra Blanca           46  30  49  29 /  50  50  10   0
Las Cruces              45  31  52  26 /  90  50   0   0
Alamogordo              46  29  48  25 /  80  60  20   0
Cloudcroft              26  18  30  14 /  90  80  20   0
Truth or Consequences   41  27  49  25 /  90  40   0   0
Silver City             39  28  44  25 /  80  60  10   0
Deming                  45  30  52  25 /  90  50   0   0
Lordsburg               48  31  50  26 /  60  50   0   0
West El Paso Metro      48  34  53  31 /  80  30  10   0
Dell City               45  28  52  25 /  50  50  20   0
Fort Hancock            52  32  56  30 /  60  40  10   0
Loma Linda              41  28  45  29 /  60  60  10   0
Fabens                  49  33  55  30 /  70  50  10   0
Santa Teresa            47  32  52  28 /  80  30   0   0
White Sands HQ          45  32  52  29 /  80  50  10   0
Jornada Range           43  27  50  23 /  90  60   0   0
Hatch                   45  28  52  24 /  90  60   0   0
Columbus                47  33  53  28 /  90  40   0   0
Orogrande               45  30  49  27 /  80  50  10   0
Mayhill                 29  20  41  17 /  90  70  20   0
Mescalero               30  22  37  17 /  90  70  30   0
Timberon                33  21  36  19 /  80  70  20   0
Winston                 37  24  42  23 /  90  50  10   0
Hillsboro               42  25  47  24 /  90  60   0   0
Spaceport               43  25  49  22 /  90  50   0   0
Lake Roberts            38  23  43  20 /  90  50  20   0
Hurley                  41  27  46  24 /  80  60   0   0
Cliff                   45  27  46  20 /  70  40   0   0
Mule Creek              44  26  46  23 /  70  60   0   0
Faywood                 42  27  47  24 /  90  50   0   0
Animas                  48  32  53  27 /  50  40   0   0
Hachita                 46  30  52  25 /  70  60   0   0
Antelope Wells          48  30  54  28 /  50  40   0   0
Cloverdale              44  32  46  31 /  60  50   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Winter Weather Advisory until 5 AM MST Wednesday for NMZ401-403-
     408.

     Winter Storm Warning until 5 AM MST Wednesday for NMZ402-414>416.

TX...None.
&&

Hefner/Pegram
Hazardous weather outlook, Feb 11, 5:38 AM MST, 3 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
538 AM MST Tue Feb 11 2020

NMZ401>417-TXZ418>424-121245-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
538 AM MST Tue Feb 11 2020

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

Lowland rain showers and mountain snow will develop through the
morning hours. A backdoor cold front will push through the area
and usher in colder air, thus allowing for the changeover from
rain to snow. The Sacramento Mountains and Gila region above 7500
feet are under a Winter Storm Warning for 6-10 inches of snow,
with locally higher amounts. Locations below 7500 feet in the Gila
region are under a Winter Weather Advisory as well. Other lowland
locations may see a trace to up to an inch of snow, particularly
near Truth or Consequences and Hudspeth County. Travel will
become hazardous in these areas as roads become slick and
snow covered, with some roads possibly becoming impassable.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Rain and snow showers will continue through Wednesday morning
before the storm system moves off to the east. Afterwards, expect
drier conditions to move back in for the remainder of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, however we do encourage and
appreciate any rain or snow reports.

JKP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heavy snow. Local standard time, as filed.

Heavy Snow, Southern Gila Highlands/Black Range

When
February 11, 9:00 AM MST to February 12, 5:00 AM MST
Where
Southern Gila Highlands/Black Range forecast zone
Reported by
CoCoRaHS

Total snowfall across the zone ranged from 6.8 inches in Kingston, 4.5 inches 9 miles east of Bayard to 3.7 inches 3 miles north of Bayard.

Heavy Snow, Eastern Black Range Foothills

When
February 11, 9:00 AM MST to February 12, 5:00 AM MST
Where
Eastern Black Range Foothills forecast zone
Reported by
CoCoRaHS
Coordinates
32.684, -107.775 (the zone’s center; the record gives no point)

Snowfall amounts of 4.8 and 4.0 inches were reported in Hillsboro.

Heavy Snow, Sierra County Lakes

When
February 11, 9:00 AM MST to February 12, 5:00 AM MST
Where
Sierra County Lakes forecast zone
Reported by
CoCoRaHS
Coordinates
33.131, -107.192 (the zone’s center; the record gives no point)

Snowfall totals ranged from 7.7 inches in Las Palomas to 5.0 to 6.5 inches around Truth or Consequences.

Heavy Snow, Southwest Desert/Lower Gila River Valley

When
February 11, 9:00 AM MST to February 12, 5:00 AM MST
Where
Southwest Desert/Lower Gila River Valley forecast zone
Reported by
CoCoRaHS
Coordinates
32.326, -108.548 (the zone’s center; the record gives no point)

Total snowfall about 24 miles south-southwest of Silver City was 4.0 inches.

Heavy Snow, Southwest Desert/Mimbres Basin

When
February 11, 9:00 AM MST to February 12, 5:00 AM MST
Where
Southwest Desert/Mimbres Basin forecast zone
Reported by
CoCoRaHS
Coordinates
32.460, -108.066 (the zone’s center; the record gives no point)

Areas around Deming reported 3.5 to 4.5 inches of snow.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2020Every state in 2020This day in weather historyWarnings in New Mexico, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 872074, 872075, 872079, 872080, 872081.